North Carolina, 2003

Flash Flood in North Carolina, August 11, 2003

August 11, 2003 · NWS MHX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 11, 1:00 AM EST, 5 hours 25 minutes earlier.

Area forecast discussion, Aug 11, 1:00 AM EST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
200 AM EDT TUE AUG 11 2003

A WEAK VORT WILL MOVE NE ACROSS E NC THIS MORNING AND COULD TRIGGER
SOME SCT SHRA/ISOLD TSTMS BUT APPEARS MAIN ACTION WILL BE OFFSHORE.
NO REAL TRIGGERING MECHANISM THIS AFTN OTHER THAN SEA BREEZE
BOUNDARY. SO FOR THIS MORNING WILL GO WITH 30 POPS NEAR THE COAST
AND 20 INLAND AND VICE VERSA FOR THIS AFTN. DRIER WX IS IN THE
OFFING AS UPPER TROUGH TO OUR W RETROGRADES AND THEN UPPER
HIGH/RIDGE TO OUR E MOVES W BEGINNING TOMORROW. BASICALLY NEAR CLIMO
POPS THROUGH FRI. WILL NOT TAMPER WITH EXTENDED AS WEEKEND LOOKS
PRETTY NICE FOR NOW. LATEST GFS TRIES TO WORK A COLD FRONT INTO OUR
CWA SAT BUT AT THIS POINT LOOKS LIKE IT WILL HANG UP N OF OUR CWA.

TEMPS...GUIDANCE NUMBERS ARE CLOSE AND WILL BLEND WITH A LITTLE MORE
WEIGHT TOWARD MET AS IT DID A GOOD JOB WITH YESTERDAYS HIGHS FOR
OUR CWA.

.MARINE...CURRENT BUOY TRENDS SHOWING A DECREASE IN SEA HEIGHTS NEAR
SHORE WITH PERIODS GENERALLY REMAINING BELOW 8 SECONDS. THIS IS IN
LINE WITH TRENDS IN FORECAST AND CURRENT WWIII GUIDANCE. MODELS
INDICATE LESSENING OF WIND FIELD THROUGH THE EARLY PORTION OF THE
FORECAST ALONG WITH A GRADUAL DECREASE IN SEA HEIGHTS. STILL...
NUMBERS INDICATE SOME RESIDUAL SE SWELL THROUGH MUCH OF THE FORECAST
AROUND PERIPHERY OF BERMUDA HIGH. NEAR SHORE WINDS WILL FIGHT THIS
THOUGH THROUGH LATTER PORTIONS OF FORECAST AS LARGE HIGH TRIES TO
BUILD INLAND AND WEAK SFC TROF DROPS SOUTHWARD ALONG THE COAST BY
MIDDAY SAT. THIS SHOULD HELP TO CREATE SFC WINDS MORE SW TO W WITH
SOME WIND WAVE ON TOP OF SWELL BY LATE IN THE PERIOD. WILL MENTION
MODERATE RIPS SOUTH OF HATTERAS TODAY. GIVEN DECREASE IN WIND ENERGY
AND DECREASE WAVE ENERGY RIP THREAT MAY BE EVEN A BIT LOWER...BUT
WILL MAINTAIN HEIGHTENED AWARENESS GIVEN EVENTS OF PAST FEW DAYS.

.MHX...NONE.

WS/MF
Hazardous weather outlook, Aug 11, 2:33 AM EST, 3 hours 52 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
333 AM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS...WITH GUSTY WINDS AND DANGEROUS
LIGHTNING STRIKES ARE EXPECTED. LOCALLY HEAVY RAINFALL COULD PRODUCE
FLOODING IN POOR DRAINAGE AREAS. THERE IS ALSO A MODERATE THREAT OF
RIP CURRENTS ALONG THE BEACHES SOUTH OF CAPE HATTERAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING
ARE EXPECTED THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

8

The radar

The Morehead City radar (KMHX), 79 km away, was scanning. The volume nearest the first event began at 11:23 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Beaufort

When
August 11, 6:25 AM EST to 7:00 AM EST
Where
Beaufort County, 5 mi E of Washington
Reported by
LAW ENFORCEMENT
Coordinates
35.486, -76.845 (the zone’s center; the record gives no point)

Beaufort County 911 Center reported that part of highway 264 near NC 32 flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334655.